Missouri, 2012

Drought in Missouri, October 1 to 31, 2012

October 1 to 31, 2012 · NWS EAX · 33 events in 33 counties and zones

The drought continued across west central and northwest Missouri through the month of October, with slight improvement noted, especially across north central and central portions of the state. Rainfall deficits for the year were in the 10 to 15 inch range.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The drought continued across west central and northwest Missouri through the month of October, with slight improvement noted, especially across north central and central portions of the state. Rainfall deficits for the year were in the 10 to 15 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 30, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 30, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1152 PM CDT SUN SEP 30 2012

..UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/334 PM CDT Sun Sep 30 2012/
In split upper flow, broad trough continues to slowly drift
northeastward out of the Arklatex region this afternoon. This feature
will slightly deepen through Monday as a strengthening upper jet
rounds its base, though any precip will be to the east of the upper
trough axis, well to the east of the forecast area. Meanwhile a large
area of upper diffluence to the northwest of the upper trough will
continue to bring a surge of thick cirrus to the region overnight, so
overnight lows were raised a degree or two.

For Monday, northern stream shortwave will track across the Upper
Midwest, with an associated tropospheric PV anomaly that will dive
southeastward and gradually phase with the one over the Mid South.
The result will be a weak cold front that will track through the
area mid to late morning Monday. A lack of deep moisture and
instability still looks to be the main prohibiting factor behind any
kind of appreciable precip with this front, so continued to keep PoPs
limited to slight chance for now. However, if BL moisture can
increase enough, as suggested by the NAM, then modest frontal
convergence within a seasonably deep boundary layer should allow for
at least scattered showers and possibly a thunderstorm in the
afternoon, so will need to see if PoPs should be increased in later
forecasts.

Aforementioned phasing of the upper tropospheric PV anomalies on
Tuesday will lead to a deeper upper trough digging into the Midwest
and Ohio Valley, and a slower eastward progression of this trough
than models had indicated earlier. Therefore held on to cloud cover
a bit longer Monday night and Tues and had to drop temps several
degrees on Tues due to a later onset of return southerly flow into
the area.

A very brief period of ridging on Wednesday should still allow temps
to climb into the upper 70s and lower 80s before a much deeper trough
and associated cold front move into the Plains early Thursday. Medium
range models, which were earlier in decent agreement with this
feature, have taken diverging solutions now with the ECMWF trending
quite a bit weaker and faster with this system while the GFS has been
holding on to a deeper and more meridional trough. This introduces
quite a bit of uncertainty into the forecast for the end of the week
with the ECMWF holding on to quasi-zonal upper flow and an active
precip pattern while the GFS points to deep high pressure across the
Plains. Will therefore hold on to a blended solution for now bringing
slight chance to low-chance Pops into the area Friday night and
Saturday on account of the ECMWF. Either way temps next weekend look
rather cool with highs on Saturday that may not make it out of the
50s.

Hawblitzel

&&

.AVIATION...

For the 06Z TAFs...VFR conditions will continue. Extensive high
level cloud cover associated with large upper trough over the Lower
MS Valley will remain in place into Monday. A cold front will push
through the terminals around noon time. Northerly winds will
increase with gusts lagging a few hours after frontal passage. The
gusty winds will linger into early Monday evening before subsiding.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Sep 30, 5:51 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT SUN SEP 30 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
651 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 drought. Local standard time, as filed.

Drought, Andrew

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Andrew forecast zone
Reported by
Drought Monitor
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Cosby reported 1.52 inches of rain.

Drought, Atchison

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Drought D2 condiitions prevailed across the county. Tarkio reported 2.09 inches of rain.

Drought, Buchanan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Buchanan forecast zone
Reported by
Drought Monitor
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. Saint Joseph received 1.74 inches of rain.

Drought, Caldwell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Hamilton received 1.89 inches of rain.

Drought, Carroll

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Carrollton received 1.73 inches of rain.

Drought, Cass

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Harrisonville received 1.89 inches of rain.

Drought, Chariton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chariton forecast zone
Reported by
Drought Monitor
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Salisbury received 5.02 inches of rain.

Drought, Clay

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Kearney received 1.52 inches of rain.

Drought, Clinton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. One to two inches of rain was observed across the county.

Drought, Cooper

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cooper forecast zone
Reported by
Drought Monitor
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Boonville received 4.64 inches of rain.

Drought, Daviess

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. Gallatin received 1.62 inches of rain.

Drought, De Kalb

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. Amity received 1.60 inches of rain.

Drought, Gentry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Gentry forecast zone
Reported by
Drought Monitor
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. Stanberry received 2.69 inches of rain.

Drought, Grundy

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Trenton received 1.60 inches of rain.

Drought, Harrison

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. Bethany received 2.47 inches of rain.

Drought, Henry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Clinton received 2.85 inches of rain.

Drought, Holt

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Oregon received 1.42 inches of rain.

Drought, Howard

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Fayette received 4.60 inches of rain.

Drought, Jackson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Independence received 1.84 inches of rain.

Drought, Johnson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Warrensburg received 2.01 inches of rain.

Drought, Lafayette

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Higginsville received 1.62 inches of rain.

Drought, Linn

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Linneus received 2.09 inches of rain.

Drought, Livingston

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Chillicothe received 1.45 inches of rain.

Drought, Mercer

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. Princeton received 3.12 inches of rain.

Drought, Nodaway

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Nodaway forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Maryville received 2.87 inches of rain.

Drought, Pettis

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pettis forecast zone
Reported by
Drought Monitor
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Sedalia received 4.60 inches of rain.

Drought, Platte

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Drought D3 conditions prevailed across the county. The Kansas City International Airport received 1.06 inches of rain, or 2.13 inches below normal.

Drought, Putnam

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Unionville received 3.01 inches of rain.

Drought, Ray

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Richmond received 1.57 inches of rain.

Drought, Saline

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Drought D1 to D2 conditions prevailed across the county. Marshall received 3.01 inches of rain.

Drought, Schuyler

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Schuyler forecast zone
Reported by
Drought Monitor
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Downing received 4.50 inches of rain.

Drought, Sullivan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sullivan forecast zone
Reported by
Drought Monitor
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Drought D2 to D3 conditions prevailed across the county. Milan received 2.68 inches of rain.

Drought, Worth

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Drought D2 conditions prevailed across the county. Grant City received 1.78 inches of rain.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416640, 416641, 416642, 416643, 416644, 416645, 416646, 416647, 416648, 416649, 416650, 416651, 416652, 416653, 416654, 416655, 416656, 416657, 416658, 416659, 416660, 416661, 416662, 416663, 416664, 416665, 416666, 416667, 416668, 416669, 416670, 416671, 416672.